Indian Journal of Pharmacology Home 

CASE REPORT
[View FULLTEXT] [Download PDF]
Year : 2009  |  Volume : 41  |  Issue : 4  |  Page : 201--202

Relapse of tardive dyskinesia due to reduction in clozapine dose

Meena Shrivastava1, Bhupendra Solanke1, Ganesh Dakhale1, Abhishek Somani2, Pravir Waradkar2 
1 Department of Pharmacology, Indira Gandhi Government Medical College, Nagpur - 440 018, India
2 Department of Psychiatry, Indira Gandhi Government Medical College, Nagpur - 440 018, India

Correspondence Address:
Bhupendra Solanke
Department of Pharmacology, Indira Gandhi Government Medical College, Nagpur - 440 018
India

Clozapine is a second-generation (atypical) antipsychotic agent, which has been proven efficient against the positive and negative symptoms of schizophrenia, with a low propensity to induce tardive dyskinesia (TD). Compared with typical antipsychotics, it has a greater affinity for dopamine D4 than D2 receptors and additional action on serotonin 5-HT 2A receptors. Due to its weak D 2 blocking action, it produces few extra pyramidal side effects and TD is rare. TD is one of the muscular side effects of antipsychotic drugs, especially the older generation like haloperidol. TD does not occur until after many months or years of taking antipsychotic drugs. TD is primarily characterized by abnormal involuntary movements of the tongue, lips or jaw, as well as facial grimacing or extremities that develop in association with the use of antipsychotic medications. TD can be embarrassing to the affected patient in public. The movements disappear during sleep and women are at greater risk than men for developing TD.


How to cite this article:
Shrivastava M, Solanke B, Dakhale G, Somani A, Waradkar P. Relapse of tardive dyskinesia due to reduction in clozapine dose.Indian J Pharmacol 2009;41:201-202


How to cite this URL:
Shrivastava M, Solanke B, Dakhale G, Somani A, Waradkar P. Relapse of tardive dyskinesia due to reduction in clozapine dose. Indian J Pharmacol [serial online] 2009 [cited 2020 Jun 1 ];41:201-202
Available from: http://www.ijp-online.com/article.asp?issn=0253-7613;year=2009;volume=41;issue=4;spage=201;epage=202;aulast=Shrivastava;type=0